Menu Close

Snorting Adderall

Providing Trusted, Evidence-Based
Treatment for Three Decades and Counting

If you or a loved one is experiencing addiction, we’re here to help.

Adderall is a stimulant drug that is a mix of amphetamine and dextroamphetamine, often used to treat ADHD. Adderall causes chemical changes in the brain and body by affecting neurotransmitters like dopamine, which are responsible for pleasure and attention. Adderall raises blood pressure, body temperature, and heart rate while suppressing sleep functions and appetite.

Common side effects of taking Adderall may include nausea, irregular heart rate, dry mouth, trouble urinating, anxiety, and constipation. Abusing Adderall may increase these side effects as well as increase the risk of addiction. Among 12th graders, Adderall is the second most popular prescription drug with approximately 7.5% using the drug in the past year.

Health Risks of Adderall

One of the most dangerous methods of Adderall abuse involves crushing the drug and injecting or snorting it. Snorting Adderall sends a concentrated dose directly through the blood-brain barrier via the mucus membrane and into the bloodstream, which bypasses the GI tract completely.

In this method of abuse, drugs take effect within minutes instead of in the amount of time it would have taken a tablet or capsule to dissolve and release the drug as intended.

Additional side effects of snorting Adderall may include:

  • Dizziness
  • Trouble breathing
  • Chest pain
  • Muscle pain or weakness
  • Rapid heart rate
  • Seizures
  • Confusion
  • Aggression
  • Suicidal thoughts or behaviors
  • Respiratory issues
  • Destruction of sinus and nasal cavities1

Chronic Adderall abuse may also impair memory functions, cause irreparable brain damage, and lead to a tolerance of the drug that can result in dependence. Snorting drugs also greatly increases the risk of a drug overdose because the user’s brain is rapidly overloaded with stimulation.

Symptoms of an Adderall overdose include hypertension, hallucinations, psychosis, drastic mood swings, excessive sweating, cardiac arrest, vomiting, tremors, restlessness, and panic, which can be followed by depression and fatigue. If you suspect an Adderall overdose, seek immediate emergency medical help as it can result in permanent brain damage, coma, and even death.

Signs of Abuse

Adderall abuse often takes place on college campuses as a way to cram for tests or to give the user a cognitive boost. A survey sponsored by the Partnership for Drug-Free Kids estimates that approximately 20 percent of college students abuse prescription stimulants like Adderall.2 Some individuals may lie to a doctor in order to obtain a prescription or seek the drug outside of a prescription.

Some of other the warning signs of abuse may include:

  • Increased energy levels
  • Less need for sleep
  • Significant weight loss or drop in appetite
  • Personality shift and/or mood swings
  • Finding pills or pill bottles in easily accessible places

Adderall users are likely to develop a tolerance to the drug over time, needing more and more to create the same effects. Snorting Adderall may speed up the dependence timeline, and addicts may suffer from withdrawal symptoms without the drug. These symptoms, such as depression, trouble concentrating, anxiety, lack of motivation, and trouble sleeping can be miserable and should be managed by a health care professional.

Treatment Options

If you or your loved one suffers from Adderall abuse, please know help is available.

Detox may be the first step in your recovery journey. Detox is the process of purging the drug from the system, and a secure and safe detox center can help manage the uncomfortable withdrawal symptoms that often accompany the process. The compassionate staff members at Michael’s House offer comprehensive treatment options that are tailored to meet your specific needs. Call us now at 760.548.4032 to speak with one of our admissions coordinators about how we can help.

Start the Journey Today!

760.548.4032



1Adderall.” Drugs.com. 12 August 2017.

2New Research Finds 20 Percent of College Students Abuse Prescription Stimulants.” Partnership for Drug-Free Kids. 19 November 2014

LIVE CHAT